Oklahoma, 2020

Wildfire in Oklahoma, March 7 to 8, 2020

March 7 to 8, 2020 · NWS AMA · 1 event in 1 county or zone

The 412 wildfire began around 1000CST about four miles east southeast of Balko Oklahoma in Beaver County. The wildfire was moving north northeast at a rate of one hundred and three feet per minute.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$1.5 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 412 wildfire began around 1000CST about four miles east southeast of Balko Oklahoma in Beaver County. The wildfire was moving north northeast at a rate of one hundred and three feet per minute. The towns of Beaver and Forgan were evacuated. There was a report of five hundred an fifty structures were threatened and one hundred and twenty-five other minor structures threatened. There was also a report of five single residences which were damaged and another ten residences along with several other larger buildings were destroyed. There were no reports of any fatalities, however a few people suffered smoke inhalation. The wildfire consumed an estimated twenty-nine thousand and hundred thirty acres and the wildfire was contained by 0800CST on March 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 7, 5:45 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 7, 5:45 AM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
545 AM CST Sat Mar 7 2020

.AVIATION...12Z TAFS...
VFR conditions expected at all TAF sites today as skies will be
either mostly clear or have few high clouds. Winds will be the
main story. Low level jet in place today and tonight. Right now
LLWS looks to be unidirectional and right at 30kts for KDHT and
KGUY. Winds shear will return again tonight for KGUY and KAMA, but
the jet should be far enough east that KDHT isn't expected to be
impacted. Surface winds will pick up in the 20-25kt range with
gusts up to 35kts at all terminals. Main time for the peak winds
will be between 20z-02z.

Weber

&&

.PREV DISCUSSION... /Issued 333 AM CST Sat Mar 7 2020/

DISCUSSION...Today through Friday Night...
Upper level ridge over the central CONUS will aid in the continued
mild trend across the Panhandles. Lee surface low will remain
setup across southeast CO today with surface pressure gradients in
the 10-12mb across the Panhandles. Min RH values around 15-25
percent will certainly allow for elevated to critical Fire Weather
across the Panhandles (See Fire Weather Discussion).

We will still be breezy tomorrow but RH values will be much higher
due to moisture being advected from the eastern Pacific. Cloud
cover will also keep temperatures a bit cooler, in the lower 60s.
Best chance of showers will be across the southern and eastern
Panhandles on Sunday. Lee surface low will finally shift east
Sunday night and bring winds out of the north early on Monday.
This will not really impact temperatures on Monday as the airmass
is not that much cooler. In fact southwest winds will likely set
back up in the afternoon on Monday and 500mb heights will rise.
This will likely set up widespread 70s for highs on Monday. Winds
don't look to be too strong, so it will likely be a pretty nice
day.

West to southwest flow aloft will continue Tuesday and Wednesday
as upper level storm system is expected to be setup off the
southern CA coast. With 850 temps approaching 20C and a weak lee
surface low setup, will set the tone for downslope winds. This
could lead towards highs in the 80s. For now still sticking with
the blends of mid to upper 70s for Tuesday's highs.

Wednesday there is the potential for increased Gulf moisture in
addition to the mid level Pacific moisture from the southwest. The
afternoon should still be dry and warm with highs in the 70s, but
we might see some chances of showers or thunderstorms in the
evening.

Thursday and Friday could be our next big moisture source as the
low moves closer to the Four Corners region and brings increased
chances of showers and thunderstorms to the Panhandles.

Weber

FIRE WEATHER...
Strong surface gradients will be setup across the Panhandles
today. Winds will be out of the south in the 20-30 mph range with
gusts up to 45 mph. RFTI's will range 1 to 4 with the highest
RFTI's in the northeast and the lowest in the southwest. RH values
should stay above 15 percent, which will help limit the RFTI's to
just the wind component. But given the ERC's look to be in the
70th percentile, it only takes an RFTI of 3 to be critical.
Therefore Red Flag Warnings are in effect for the northeast and
eastern Panhandles, while the rest of the Panhandles will be under
a Fire Danger Statement. On a positive note, there should be no
wind shift today to worry about if dealing with any wildfires.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  44  61  46  70 /   0   0  40  30   0
Beaver OK                  70  48  69  45  69 /   0   0  20  20   0
Boise City OK              70  45  68  40  67 /   0   0  10   5   0
Borger TX                  69  46  66  48  73 /   0   0  30  20   0
Boys Ranch TX              69  44  66  43  72 /   0   0  30  20   0
Canyon TX                  67  44  61  44  71 /   0   0  40  30   0
Clarendon TX               66  43  61  49  73 /   0   0  50  40   0
Dalhart TX                 70  42  65  39  69 /   0   0  20  10   0
Guymon OK                  72  47  68  43  68 /   0   0  20  10   0
Hereford TX                67  43  61  43  71 /   0   0  40  30   0
Lipscomb TX                68  46  64  48  71 /   0   0  30  30   0
Pampa TX                   66  44  62  47  71 /   0   0  40  30   0
Shamrock TX                66  43  62  49  73 /   0   0  40  50   0
Wellington TX              67  43  62  50  76 /   0   0  50  60   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM this morning to 8 PM CST this
     evening for the following zones: Gray...Hansford...
     Hemphill...Lipscomb...Ochiltree...Roberts...Wheeler.

OK...Red Flag Warning from 11 AM this morning to 8 PM CST this
     evening for the following zones: Beaver...Texas.

&&

89/89/89
Hazardous weather outlook, Mar 7, 3:33 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
333 AM CST Sat Mar 7 2020

OKZ001>003-TXZ001>020-317-072145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
333 AM CST Sat Mar 7 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated and critical Fire Weather conditions expected today
across the Panhandles. The areas to the east will see the
stronger winds and will be in the critical area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While there is a better chance to see just rain, there's a slight
chance that the Panhandles could see some thunderstorms Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical Fire Weather conditions today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Beaver

When
March 7, 10:00 AM CST to March 8, 8:00 AM CST
Where
Beaver forecast zone
Injuries
5 direct, 0 indirect
Property damage
$1.5 million
Reported by
Fire Department/Rescue
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908522.